|Year : 2019 | Volume
| Issue : 6 | Page : 407-409
A curious finding of skin blebs: A case report
Nisha Toteja1, Bharat Choudhary1, Daisy Khera1, Suryanarayanan Bhaskar2
1 Department of Pediatrics, All India Institute of Medical Science, Jodhpur, Rajasthan, India
2 Department of Neurosurgery, All India Institute of Medical Science, Jodhpur, Rajasthan, India
|Date of Submission||23-May-2019|
|Date of Decision||12-Jul-2019|
|Date of Acceptance||23-Dec-2019|
|Date of Web Publication||16-Jan-2020|
Dr. Bharat Choudhary
Department of Pediatrics, All India Institute of Medical Sciences, Jodhpur, Rajasthan
Source of Support: None, Conflict of Interest: None
Mannitol has been the cornerstone of osmotherapy in the treatment of raised intracranial pressure for the past several decades. We discuss here a case of subcutaneous mannitol extravasation, leading to bullous eruptions and swelling in the forearm of a postoperative patient of arteriovenous malformation. We emphasize the importance of careful selection of peripheral intravenous catheter site, especially when infusing hypertonic solutions with propensity for subcutaneous leaks and tissue damage.
Keywords: Bullous eruptions, extravasation, mannitol
|How to cite this article:|
Toteja N, Choudhary B, Khera D, Bhaskar S. A curious finding of skin blebs: A case report. Indian J Pharmacol 2019;51:407-9
| » Introduction|| |
Mannitol finds a very important place in the intensive care practice and has been listed in the WHO list of Essential Medicines. It is a commonly used drug, particularly in the treatment of raised intracranial pressure. Among other indications are its use in cardiac, renal and vascular surgery as well as in the treatment of rhabdomyolysis. Most of its physiological effects are attributed to its inherent properties as a hyperosmolar agent.
Moreover, perioperative period is an especially vulnerable phase of patient care where complications can arise due to the slightest breach of vigilance and can range from minor extravasation injuries to full-blown limb-threatening compartment syndrome. The extent of the injury can be influenced by multiple factors such as the properties of the fluid infused, including concentration, osmolality, and vasoconstrictive properties. Timely detection can prevent catastrophic complications such as compartment syndrome.
| » Case Report|| |
A 7-year-old girl presented with a history of generalized tonic–clonic seizures lasting for 15 min followed by loss of consciousness for which she was admitted to the pediatric intensive care unit (PICU) of our tertiary care hospital. There was no history of previous seizures, headache, ear discharge, or fever. She was a healthy, developmentally normal girl. Her family history was noncontributory. She was second in the birth order with normal perinatal period. She did not have any adverse exposures or history of trauma or abuse. Her vitals were stable at admission and on examination; she did not have any neurocutaneous stigmata. Neurological examination revealed the Glasgow Coma Scale 13/15 with bilateral equal and reacting pupils. Meningeal signs were negative and there were no features to suggest any cranial nerve involvement or focal deficit. Rest of her systemic examination was unremarkable. She received loading doses of antiepileptic medication in the emergency room following which there was no recurrence of seizures. Initially, computed tomography brain was done which revealed frontoparietal bleed on the left side without any significant mass effect. Her hematological parameters, including coagulation profile, were normal. Hence, we proceeded to further imaging studies which revealed an arteriovenous malformation (AVM) as the cause for her bleed. She underwent craniectomy and excision of AVM by the neurosurgical team and was readmitted postoperatively in the PICU for monitoring. She was given a single dose of mannitol infusion (20% solution) in the operation theatre to prevent postoperative cerebral edema before shifting to PICU. On arrival, after an interval of 20 min, we observed disproportionate tachycardia with no other systemic derangement. Detailed examination revealed the appearance of flaccid skin blisters on the ventral aspect of her right forearm. The intravenous catheter with mannitol infusion was attached to the dorsal aspect of the same hand [Figure 1]. Coincidently, we found that blood pressure cuff was left attached on the same arm though it was not recording any measurements at the time of the incident. Mannitol was discontinued and the patient was treated with hypertonic saline instead. The patient improved and was extubated the next day and discharged home uneventfully without any neurological deficit. Skin lesions improved over time without any application of topical medications and on follow-up re-epithelialization was complete with slight residual hypopigmentation.
|Figure 1: Flaccid skin blisters with a scab mark indicating previous needle stick injury|
Click here to view
| » Discussion|| |
Mannitol is an osmotically active compound and is administered as a therapeutic agent in many clinical conditions. It is a naturally occurring polyol that is largely excreted unchanged in urine. Commonly observed side effects are related to vascular shifts and accompanying electrolyte imbalances. Mannitol is also known to cause immediate-type hypersensitivity reactions when given intravenously. Local complications are the most understated and overlooked.
The most common problem with intravenous infusions is the propensity for extravasation injuries. The mechanisms of tissue ischemia and subsequent injury from extravasation of fluids in the perioperative period are commonly due to vasoconstrictive substances (epinephrine or norepinephrine); concentrated electrolyte solutions (10% calcium gluconate and 8.4% sodium bicarbonate) causing prolonged depolarization and contraction of capillary sphincters leading to tissue ischemia; or hyperosmolar solutions (20% mannitol) exerting osmotic pressure on surrounding tissues.
Most case reports of compartment syndrome ascribed to extravasation of intravenous mannitol have been in unconscious patients in the perioperative setting. Stahl and Lerner were the first to cite a report of compartment syndrome from mannitol extravasation in a posttraumatic patient  and then Edwards et al. also reported a similar incident in a patient undergoing anesthesia.
Perhaps, the underlying mechanism is the hypertonicity triggered fluid shifts causing a net fluid accumulation into the rigid forearm spaces. We postulate that a previous needle stick trauma in our index case could have been the source of subcutaneous seepage resulting in the appearance of classical blebs and blisters at a site slightly distant from the intravenous catheter. Although in our case, we did not find any evidence to suggest compartment syndrome, the temporal association and the classical appearance was highly suggestive of extravasation. As per institute policy, this event was reported to adverse drug reactions cell and worldwide unique number (INPIC-2018:55652) was generated. Furthermore, Naranjo adverse drug reaction scoring was done to lend objectivity to our observations, which showed a score of 6 indicating probable causality of mannitol in this adverse reaction.
There is a growing body of literature supporting the use of hypertonic saline for the management of cerebral edema in children. It is generally considered to have better safety profile. In our case, we chose hypertonic saline as an alternative and found a good outcome. Literature on adverse effects of mannitol is scarce, especially in pediatrics. To conclude, in light of our findings, we hope to emphasize good site selection and observant intravenous line care when these hyperosmolar agents are being used.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Shawkat H, Westwood MM, Mortimer A. Mannitol: A review of its clinical uses. Contin Educ Anaesth Crit Care Pain 2012;12:82-5.
Siahaan AM, Fithrie A. Acute hypersensitivity to mannitol: A case report. IOP Conf Ser Earth Environ Sci 2018;125:012222.
Stahl S, Lerner A. Compartment syndrome of the forearm following extravasation of mannitol in an unconscious patient. Acta Neurochir (Wien) 2000;142:945-6
Edwards JJ, Samuels D, Fu ES. Forearm compartment syndrome from intravenous mannitol extravasation during general anesthesia. Anesth Analg 2003;96:245-6.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.